Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Morristown, TN

June 17, 2004Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 17, 2004, 4:32 PM EDT for Knox County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 4:32 PM EDT (20:32 UTC)
Expired
Jun 17, 2004, 6:30 PM EDT
In force
118 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 172037
FFWMRX
TNC093-172230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 630 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS WITH VERY HEAVY FROM THE JEFFERSON COUNTY
  LINE TO THE LOUDON COUNTY LINE. THE STORMS WERE MOVING EAST AT 
  ABOUT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...CEDAR BLUFF...FARRAGUT...MASCOT...MALONEYVILLE...
  KIMBERLIN HEIGHTS...AND ALL LOCATIONS IN RURAL KNOX COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT
AS MUCH AS TWO INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL
INCH AND A HALF OF RAIN IS EXPECTED OVER TWO HOURS.

PAY ATTENTION THIS IS A LIFE THREATENING SITUATION 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

IF YOU COME TO A CLOSED OR FLOODED ROAD, TURN AROUND DONT DROWN DONT GET
ON THE EVENING NEWS BY DRIVING INTO A FLASH FLOOD. KEEP YOUR CHILDREN AWAY
DITCHES, GUTTERS, AND STORM DRAINS.

LAT...LON 3616 8374 3610 8367 3610 8370 3600 8365
      3597 8366 3585 8385 3588 8401 3583 8405
      3586 8413 3580 8414 3591 8425 3594 8425
      3593 8423 3618 8395

$$

BB
1 follow-up statement
000 
WGUS74 KMRX 172149
FFSMRX
TNC093-172230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT THU JUN 17 2004

...A FLASH FLOOD WARNING CONTINUES FOR KNOX COUNTY UNTIL 630 PM
EDT...

HEAVY RAINS FROM EARLIER STORMS HAVE MOSTLY STOPPED IN KNOXVILLE AND
KNOX COUNTY, BUT RUNOFF FROM THESE SHOWERS WILL CONTINUE TO CAUSE FLOOD
PROBLEMS AROUND THE COUNTY. CENTRAL DISPATCH REPORTS WIDESPREAD FLOOD
PROBLEMS STILL GOING ON, ESPECIALLY IN THE CITY AREAS. ONE UNCONFIRMED
REPORT OCCURED ON RAY MEARS BOULEVARD IN WEST KNOXVILLE, WHERE A MAN
WAS REPORTEDLY TRAPPED IN HIS FLOODED CAR.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

IF YOU COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT DROWN DO
NOT GET ON THE EVENING NEWS BY DRIVING INTO A FLOOD.

LAT...LON 3616 8374 3610 8367 3610 8370 3600 8365
      3597 8366 3585 8385 3588 8401 3583 8405
      3586 8413 3580 8414 3590 8425 3594 8425
      3593 8423 3618 8395

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:21 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 17, 3:21 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT THU JUN 17 2004

.SHORT TERM...(TONIGHT AND FRIDAY)...WITH STRONG DIURNAL HEATING AND
ABUNDANT LOW LEVEL MOISTURE...DEW POINTS STILL IN THE LOWER 70S...
THE ATMOSPHERE HAS BECOME WEAK TO MODERATELY UNSTABLE.  IN RESPONSE
...SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OLDER FRONTAL
BOUNDARY...THE CELLS ARE MOVING NORTHEAST WITH THE LINE SHIFTING
SLOWLY TO THE EAST.  THE LINE IS NOW POSITIONED ALONG THE CUMBERLAND
PLATEAU AND WILL MOVE ACROSS THE CWA THROUGH THE LATE AFTERNOON AND
EVENING HOURS.  MUCH OF THIS ACTIVITY IS DIURNALLY DRIVEN AND EXPECT
THE CONVECTION TO DIMINISH WITH THE APPROACH OF SUNSET.  HOWEVER...
SUFFICIENT ENERGY WILL ALLOW SOME ACTIVITY TO CONTINUE INTO THE
NIGHT.  ON FRIDAY...FLOW ALOFT BECOMES SOMEWHAT ZONAL AS THE UPPER
RIDGE IS DAMPENED.  THE ATMOSPHERE WILL REMAIN PRIMED FOR AFTERNOON
THUNDERSTORMS WITH HIGH DEW POINTS AND DAYTIME HEATING.  THEREFORE
...PERSISTENCE WAY TO GO WITH ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS.

.LONG TERM...(FRIDAY NIGHT THROUGH FRIDAY)...BIG QUESTION FOR THE
FORECAST PERIOD IS PASSAGE OF THE COLD FRONT OVERNIGHT FRIDAY INTO
SATURDAY MORNING.  CURRENT PROGS AND MODELS INDICATE A PASSAGE AOA
12Z ON SATURDAY THROUGH OUR NORTHERN ZONES AND THEN CLEARING THE FA
BY 18Z SATURDAY. THE MODELS THOUGH HAVE HAD A HARD TIME WITH FROPAS
OVER THE LAST SEVERAL WEEKS. MOST OF THE MODELS HAVE WANTED TO CLEAR
THE FRONTS THROUGH THE FA AND THEN PUSH THEM THROUGH THE DEEP SOUTH.
FOR LATE JUNE...FEEL THAT THIS IS UNLIKELY TO SEE A FRONT CLEAR ALL
THE WAY TO THE GULF. HOWEVER...CURRENT MODELS DO ALL PREDICT A
FRONTAL PASSAGE AND WILL BE GOING WITH THAT PLAN...THOUGH NOT AS FAR
OF A SOUTHWARD PUSH AS THE GFS INDICATES. HOWEVER...IT IS UNUSUAL IN
THE WAY THE MODELS PRESENT THIS PASSAGE. THERE WILL BE A TROF
DEVELOPING ON THE EAST SIDE OF THE MTNS BY FRIDAY AFTERNOON AND WILL
REMAIN STATIONARY. THE ACTUALLY COLD FRONT TRANSLATES EASTWARD ALONG
WITH ITS PARENT LOW OVER NE CANADA. THIS SURFACE LOW INTENSIFIES AS
AN H5 LOW MOVES ACROSS CENTRAL CANADA AND CATCHES UP WITH SYSTEM.
THIS WILL DEEPEN THE LOW AND ADD TO THE PUSH OF THE COLD FRONT.
BEFORE THIS HAPPENS...THE FRONT LOSES ITS IDENTITY AROUND 18Z
FRIDAY...BUT THEN AS IT MERGES WITH THE TROF...IT SLIDES ON THROUGH
THE FORECAST AREA. NOT TO MUCH IN THE WAY OF STORMINESS ASSOCIATED
WITH THIS SYSTEM...SO DO NOT EXPECT WIDESPREAD COVERAGE OR HEAVY
PRECIPITATION...AND HAVE NOT GONE OVERBOARD ON POPS. KEPT POPS THROUGHOUT THE
FROPA NO HIGHER THAN 30 PERCENT.

AFTER THE FRONT CLEARS THE REGION ON SATURDAY NIGHT...A LARGE 1032MB
SFC HIGH SLIDES INTO THE OHIO RIVER VALLEY. THIS HIGH WILL HELP TO
PUT A STOP TO ONGOING AFTERNOON CONVECTION. WITH SKIES GOING PARTLY
CLOUDY ON SUNDAY AND SUBSIDENCE FROM THE HIGH...HAVE TAKEN ALL POPS
OUT OF THE FORECAST FOR SUNDAY. A GREAT SUNNY DAY APPEARS TO BE IN
STORE FOR SUNDAY AND MOST OF MONDAY AS WELL...ALTHOUGH MONDAY WILL
LIKELY HAVE A FEW MORE CLOUDS THAN SUNDAY AND ALSO HAVE A SLIGHT
CHANCE OF A THUNDERSTORM. DIURNAL CONVECTION RETURNS LATE MONDAY AND
THROUGH THE REST OF THE PERIOD AS A WARM FRONT RISES BACK FROM THE
GULF AND CREATES ANOTHER FEW DAYS OF A MOIST AND HUMID ATMOSPHERE.
POPS GO UP TO 30 IN THE DAYTIME AND BELOW CHANCE IN THE EVENING.

TEMPS FOR THE PERIOD GENERALLY WENT IN LINE WITH PERSISTANCE FROM
PREVIOUS FORECAST. WERE FRESHENED UP A LITTLE BIT WITH HELP OF THE
MAV. DID NOT USE THE MET GUIDANCE AS THE MET IS INDICATING MORE
AREAS OF CLOUDS OVER THE FORECAST AREA...AND IS APPROPRIATELY TO
COOL IN THE AFTERNOONS. TEMPERATURES AT CHA AND SURROUNDING
LOCATIONS MAY APPROACH 90 ON TUESDAY.

LOOKING TO THE EXTENDED...ANOTHER COLD FRONT APPEARS TO BE
APPROACHING WEST TENNESSEE BY FRIDAY MORNING...THIS COULD HAVE AN
IMPACT ON OUR WEATHER FOR NEXT WEEKEND...BUT FOR NOW...TOO FAR OUT
TO COMPLETELY TELL.

THANKS TO SURROUNDING OFFICES FOR THE COORDINATION CHAT ON THE
FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  89  73  89 /  40  30  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  86  71  87 /  40  30  30  30
OAK RIDGE, TN                       69  86  70  87 /  40  30  30  30
TRI CITIES AIRPORT, TN              67  84  67  85 /  40  40  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/KG/SP
Hazardous weather outlook, Jun 17, 4:05 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT THU JUN 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:53 PM EDTSevere Thunderstorm WarningMRXScott37 min
Jun 17, 2:59 PM EDTSevere Thunderstorm WarningMRXRoane46 min
Jun 17, 3:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXCampbell32 min
Jun 17, 3:57 PM EDTSevere Thunderstorm WarningMRXCampbell18 min
Jun 17, 4:15 PM EDTSevere Thunderstorm WarningMRXKnox30 min
Jun 17, 4:18 PM EDTSevere Thunderstorm WarningMRXGrainger27 min
Jun 17, 4:30 PM EDTSevere Thunderstorm WarningMRXGrainger15 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.